The Annals of Probability

Improper Regular Conditional Distributions

Joseph B. Kadane, Mark J. Schervish, and Teddy Seidenfeild

Full-text: Open access


Improper regular conditional distributions (rcd’s) given a $\sigma$-field $\mathscr{A}$ have the following anomalous property. For sets $A \in \mathscr{A}, \mathrm{Pr}(A|\mathscr{A})$ is not always equal to the indicator of $A$. Such a property makes the conditional probability puzzling as a representation of uncertainty. When rcd’s exist and the$\sigma$-field $\mathscr{A}$ is countably generated, then almost surely the rcd is proper. We give sufficient conditions for an rcd to be improper in a maximal sense, and show that these conditions apply to the tail $\sigma$-field and the $\sigma$-field of symmetric events.

Article information

Ann. Probab., Volume 29, Number 4 (2001), 1612-1624.

First available in Project Euclid: 5 March 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60A10: Probabilistic measure theory {For ergodic theory, see 28Dxx and 60Fxx}

Completion of $\sigma$-field countably generated $\sigma$-field nonmeasurable set symmetric $\sigma$-field tail $\sigma$-field


Seidenfeild, Teddy; Schervish, Mark J.; Kadane, Joseph B. Improper Regular Conditional Distributions. Ann. Probab. 29 (2001), no. 4, 1612--1624. doi:10.1214/aop/1015345764.

Export citation


  • Billingsley, P. (1995). Probability and Measure, 3rd. ed. Wiley, New York.
  • Blackwell, D. (1955). On a class of probability spaces. Proc.Third Berkeley Symp.Math.Statist. Probab. 1-6. Univ. California Press, Berkeley.
  • Blackwell, D. and Dubins, L. E. (1975). On existence and non-existence of proper, regular, conditional distributions. Ann.Probab.3 741-752.
  • Blackwell, D. and Ryll-Nardzewski, C. (1963). Non-existence of everywhere proper conditional distributions. Ann.Math.Statist.34 223-225.
  • Breiman, L. (1968). Probability. Addison-Wesley, Reading, MA.
  • deFinetti, B. (1974). The Theory of Probability. Wiley, New York.
  • Doob, J. L. (1953). Stochastic Processes. Wiley, New York.
  • Dubins, L. E. (1971). On conditional distributions for stochastic processes. In Proceedings of the Symposium in Probability Theory 72-85. Univ. Aarhus, Denmark.
  • Dubins, L. E. (1975). Finitely additive conditional probabilities, conglomerability and disintegrations. Ann.Probab.3 89-99.
  • Dubins, L. E. (1977). Measurable, tail disintegrations of the Haar integral are purely finite additive. Proc.Amer.Math.Soc.62 34-36.
  • Halmos, P. R. (1950). Measure Theory. van Nostrand, New York.
  • Hewitt, E. and Savage, L. J. (1955). Symmetric measures on cartesian products. Trans.Amer. Math.Soc.80 470-501.
  • Kadane, J. B., Schervish, M. J. and Seidenfeld, T. (1986). Statistical implications of finitely additive probability. In Bayesian Inference and Decision Techniques With Applications (P. Goel and A. Zellner, eds.) 59-76. North-Holland, Amsterdam.
  • Kolmogorov, A. (1950). Foundations of the Theory of Probability. Chelsea, New York.
  • Loeve, M. (1955). Probability Theory. van Nostrand, New York.
  • Savage, L. J. (1954). The Foundations of Statistics. Wiley, New York.
  • Schervish, M. J. (1995). Theory of Statistics. Springer, New York.
  • Schervish, M. J., Seidenfeld, T. and Kadane, J. B. (1984). The extent of non-conglomerability of finitely additive probabilities.Warsch.Verw.Gebiete 66 205-226.